Iowa, 2005

Hail in Iowa, September 19, 2005

September 19, 2005 · NWS ARX · 3 events in 3 counties and zones

An early morning hail storm produced hail the size of quarters and golf balls, as reported by the public. In fact, a car dealership in Elgin (Fayette County) reported that 50 vehicles sustained damage due to the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
$28,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An early morning hail storm produced hail the size of quarters and golf balls, as reported by the public. In fact, a car dealership in Elgin (Fayette County) reported that 50 vehicles sustained damage due to the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 2:07 PM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Sep 18, 2:07 PM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SUN SEP 18 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERN FOR THIS PACKAGE IS PRECIPITATION CHANCES TONIGHT
THROUGH MONDAY...ALONG WITH SEVERE WEATHER THREAT TONIGHT.

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHWEST
WISCONSIN...SOUTHWARD ACROSS SOUTHERN MINNESOTA AND INTO NEBRASKA.
VISIBLE SATELLITE IMAGERY SHOWING CUMULUS FIELD TO THE EAST OF THE
FRONT ACROSS WISCONSIN...WITH A BROAD LOW STRATUS DECK IN ITS WAKE
ACROSS NORTHERN MINNESOTA AND THE DAKOTAS. PLUME OF HIGHER
DEWPOINTS IN THE MID 60S SPREADING NORTHWARD FROM EASTERN KANSAS
INTO SOUTHEASTERN SOUTH DAKOTA.

12Z 18SEP05 NAM AGAIN INITIALIZED THE TROUGH ACROSS THE NORTHERN
ROCKIES TOO WEAK. NAM/GFS OVERALL HAVE COME INTO BETTER AGREEMENT
WITH QPF PLACEMENT...BUT DIFFER SLIGHTLY IN TIMING WITH NAM A LITTLE
SLOWER. HAVE GENERALLY LEANED A LITTLE MORE TOWARDS THE GFS SOLUTION
AS FAR AS TIMING GOES.

IN THE SHORT TERM...FRONT WILL CONTINUE TO SAG VERY SLOWLY SOUTHWARD
THIS EVENING...WHILE WEAK SHORTWAVE MOVES OUT ACROSS THE PLAINS. BEST
MOISTURE TRANSPORT INTERSECTING THE BOUNDARY REMAINS ACROSS THE HIGH
PLAINS. THUS EXPECTING CONVECTION TO DEVELOP IN VICINITY OF
NORTHWEST IOWA/SOUTHEAST SOUTH DAKOTA/SOUTHWEST MINNESOTA AREA LATE
THIS AFTERNOON OR EARLY EVENING. AS FRONT CONTINUES TO SAG SOUTHWARD
SURFACE WAVE RIDES NORTHWARD ALONG IT. EXPECT CONVECTION TO CONGEAL
INTO MCS AND GIVEN CORFIDI VECTORS MOVE TOWARD THE AREA.
INSTABILITIES TO BE MARGINAL AT THAT TIME...BUT DECENT 0-6KM SHEAR
WILL RESULT IN A WIND AND HAIL THREAT LATER TONIGHT ACROSS THE
AREA. SEE HAZARDOUS WEATHER OUTLOOK FOR THE PERTINENT DETAILS. WITH
FORCING SIGNALS REMAINING STRONG...DEEP QG CONVERGENCE/ISENTROPIC
LIFT IN THE 300K-310K LAYER CROSSING THE AREA TONIGHT...HIGH POPS PER
CURRENT GRIDDED FORECAST LOOKS ON TRACK. ONLY CHANGE MADE TO
HOLDING OFF CHANCES TIL LATER IN THE EVENING.

STRONG FORCING TO CONTINUE ACROSS THE AREA MONDAY MORNING AS WAVE
RIDES UP ALONG BOUNDARY. THIS WAVE MOVES NORTHEAST BY AFTERNOON
TAKING ASSOCIATED LIFT WITH IT. ONLY CHANGES MADE WERE TO FINE
TUNE TIMING DETAILS OF RAIN MOVING OUT MONDAY AFTERNOON. ALL IN ALL
COULD BE SOME DECENT AND WIDESPREAD RAINS WITH THIS SYSTEM AS
PRECIPITABLE WATER AMOUNTS FROM LATE TONIGHT THROUGH MONDAY RANGE
FROM 1.5 TO 2 INCHES ACROSS THE FORECAST AREA. THUS EXPECT SOME
LOCALLY HEAVY RAINFALL...ESPECIALLY LATE TONIGHT.

BUBBLE HIGH THEN BUILDS IN FOR MONDAY NIGHT INTO TUESDAY. WITH
CLEAR SKIES AND LIGHT WINDS EXPECTED TUESDAY MORNING...RADIATIONAL
COOLING SHOULD RESULT IN WIDESPREAD VALLEY FOG.

BY WEDNESDAY...NEXT WAVE ALREADY MOVING ACROSS THE ROCKIES WITH
SURFACE LOW EXPECTED IN THE LEE OF THE ROCKIES. WITH BOUNDARY
ESTABLISHING ITSELF TO OUR WEST AND WARM ADVECTION BETWEEN THIS
SYSTEM AND DEPARTING HIGH CHANCE POPS AGAIN LOOKS GOOD FOR
WEDNESDAY AND WEDNESDAY NIGHT.

TEMPERATURES TO BE A LITTLE TRICKY ON MONDAY WITH CLOUDS AND
PRECIPITATION AROUND THE AREA. COOLEST READINGS WILL BE ACROSS THE
NORTHEAST ZONES WHERE PRECIPITATION WILL LINGER LONGEST. OTHERWISE...
GUIDANCE NUMBERS LOOKS REASONABLE THROUGH THE PERIOD.

.LONG TERM...THURSDAY THROUGH SUNDAY

UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE IN THIS TIME FRAME WITH
A RATHER FAST FLOW ALOFT ACROSS THE NORTHERN TIER OF STATES.
MEDIUM RANGE MODELS AGREE ON THE DEPICTION OF THE LARGE SCALE FLOW
PATTERN. JET ENERGY IN THE PACIFIC TO DIG OUT A RELATIVELY DEEP
TROUGH ACROSS THE WESTERN CONUS. 06Z OPERATIONAL GFS COMING AROUND
TO THE ECMWF SOLUTION WITH THE DEEPER TROUGH. FRONTAL BOUNDARY NEAR
THE AREA AT THE BEGINNING OF THE PERIOD LOOKS TO WEAKEN WITH TIME.
BIGGEST PROBLEM ARISES WITH THE DETAILS AND TIMING ISSUES IN THE
FAST FLOW. SHORTWAVE ENERGY WILL LIKELY BE EJECTED OUT OF WESTERN
TROUGH AND INTERACT WITH THE REMAINS OF THE SURFACE BOUNDARY. WITH
THE TIMING PROBLEMS...REALLY DIDNT MAKE ANY CHANGES TO CURRENT
GRIDDED DATABASE IN THIS TIME FRAME WITH PRECIPITATION CHANCES FOR
THE BEGINNING OF THE WEEKEND AND DRY TOWARDS THE END WITH INDICATIONS
OF ACTIVITY SHIFTING SOUTHWARD AS HIGH BUILDS INTO THE REGION.

 &&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RABERDING
Hazardous weather outlook, Sep 18, 1:45 PM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN SEP 18 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL REST FROM NORTHEAST WISCONSIN INTO THE
SOUTHERN PLAINS TONIGHT...WHILE AN UPPER LEVEL DISTURBANCE SPINS
NORTHEAST FROM NEBRASKA INTO THE REGION OVERNIGHT. THESE TWO
FEATURES WILL INTERACT WITH FAVORABLE LOW LEVEL MOISTURE TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND IOWA LATE
THIS EVENING...SPREADING INTO WESTERN WISCONSIN OVERNIGHT.
INSTABILITY AND WIND PROFILES WILL FAVOR STORM ORGANIZATION...LEADING
TO THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS. THE BETTER CHANCES FOR SEVERE WEATHER WILL
BE SOUTH AND WEST OF A WABASHA...TO BANGOR...TO RICHLAND CENTER
LINE...AND BETWEEN MIDNIGHT AND 5 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO BE ON-GOING ACROSS MUCH OF THE AREA
EARLY MONDAY. AS THE UPPER DISTURBANCE AND LOW PRESSURE SYSTEM MOVE
EAST OF THE AREA...THUNDERSTORMS WILL END ACROSS THE AREA DURING
THE MORNING. WITH THE BULK OF THE INSTABILITY PUSHED OUT OF THE
AREA BY MONDAY MORNING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY AND
CONTINUES THROUGH SATURDAY AS ANOTHER LOW PRESSURE SYSTEM AND
STRONGER UPPER LEVEL DISTURBANCE MOVE INTO AND THROUGH THE UPPER
MIDWEST. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER
MIDNIGHT...AND MOSTLY ACROSS NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The La Crosse radar (KARX), 141 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Floyd

When
September 19, 12:50 AM CST
Where
Floyd County, 5 mi E of Charles City
Measured
1 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
INSURANCE COMPANY
Coordinates
43.067, -92.600

Hail, Chickasaw

When
September 19, 12:50 AM CST
Where
Chickasaw County, 2 mi W of Bassett
Measured
1 in hail
Property damage
$4,000
Crop damage
$10,000
Reported by
INSURANCE COMPANY
Coordinates
43.067, -92.567

Hail, Fayette

When
September 19, 2:35 AM CST
Where
Fayette County, Elgin
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$8,000
Reported by
NEWSPAPER
Coordinates
42.950, -91.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474738, 5474740, 5474739.